Look-Alike Name Confusion

Author: Kate Kelly, PharmD

Amantadine and Memantine

During a recent internship, a pharmacy student was asked by 2 physicians and 1 pharmacist for "information about the newer drug to treat Alzheimer's disease, amantadine."The student initially responded by saying that she thought that amantadine (Symmetrel) had been around for a while. That drug is indicated in the prophylaxis and treatment of signs and symptoms of infection caused by various strains of influenza A virus and in the treatment of parkinsonism and drug-induced extrapyramidal reactions.

After investigating, however, the student realized that the medication in question was actually memantine (Namenda). It is indicated for the treatment of moderate-to-severe dementia of the Alzheimer's type. It became available in the United States in January 2004.

Normodyne and Norpramin

At a community pharmacy, a woman presented a prescription for what was supposed to be Normodyne (labetalol) 100 mg bid, but it was misinterpreted as the tricyclic antidepressant Norpramin (desipramine) 100 mg bid. After taking 1 dose, the woman experienced nausea, blurred vision, sweating, and hand tremors.

Subsequently, she performed a computer search on Norpramin. Because she knew that she was supposed to receive an antihypertensive, she realized that she was given the wrong medication. Similarities in the drug name, dosage, and frequency of administration likely contributed to the error. The error might have been avoided if adequate counseling or a medication information leaflet had been provided at the pharmacy.

Avinza and Evista

Beware of look-and sound-alike problems between Avinza (morphine sulfate extended release), used in the treatment of moderate-to-severe pain, and Evista (raloxifene), used in the treatment and prevention of osteoporosis in postmenopausal women. In a recent error, a pharmacist received a handwritten physician's order for Avinza 60 mg daily; however, the order was misinterpreted as Evista 60 mg daily.

The patient was a 75-year-old female, so the error was not immediately recognized. The error was discovered 2 days later when the physician wrote an order to increase the Avinza to 90 mg daily because the patient's pain was not controlled. Similarities in the drug names, overlapping dosage (60 mg), and similar once-daily dosing likely contributed to the error. Had the prescriber listed the indication for the medication on the order, it would have helped to prevent this error. Because of the soundalike potential, these drug names should be spelled out when giving telephone or verbal orders.

Norvasc and Navane

A patient admitted to a psychiatry service had orders written for fluoxetine 60 mg daily and what appeared to be Norvasc (amlodipine) 5 mg twice daily. One dose of Norvasc was dispensed and administered before a nurse contacted another pharmacist to request a missing dose of Navane (thiothixene). The pharmacist reviewed the patient's profile and did not see an order for Navane. He noticed an order for Norvasc, however, for the same strength and frequency. The pharmacist, who was aware of reported mix-ups between these agents, retrieved the original order and discovered that, indeed, the order was for Navane, not Norvasc.

The correct drug was dispensed, and the nursing staff was alerted to observe the patient for possible hypotension over the next 12 to 24 hours. The patient experienced no apparent adverse effects from the Norvasc administration or from the temporary delay in receiving Navane.

When Norvasc was first marketed, the Institute for Safe Medication Practices received numerous reports about erroneous dispensing of Navane. Now that Norvasc is so widely used, the opposite mix-up occurs more frequently. This report should serve as a reminder that this pair of look-alike names continues to present problems.

Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.


Report Medication Errors

The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical error-reduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.

If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723 (800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.


Subscribe to Newsletter

Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available.

The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is a monthly compilation of medicationrelated incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an e-mail message to community@ismp.org.